Heavy Snow, Burnett
- When
- February 2, 7:00 PM CST to February 3, 11:00 AM CST
- Where
- Burnett forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.863, -92.368 (the zone’s center; the record gives no point)
Heavy snow amounts ranged from 6 to 10 inches. The highest reported snowfall was 12 inches 20 miles northeast of Park Falls.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Heavy snow amounts ranged from 6 to 10 inches. The highest reported snowfall was 12 inches 20 miles northeast of Park Falls. Ten inches was reported south of Hayward, while 8 inches of snow fell from Trade Lake, through Winter to Park Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 2, 3:13 PM CST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION. NATIONAL WEATHER SERVICE DULUTH MN 313 PM CST SUN FEB 2 2003 FORECAST FOCUS IS HOW FAR NORTH TO BRING SNOW TONIGHT AND MONDAY... AND HOW MUCH TO FORECAST. MODELS IN GENERAL AGREEMENT...AFTER MAKING BIG CHANGES OVER YESTERDAYS RUNS. QPF IS STILL A BIG PROBLEM AMONG THE MODELS... WITH THE ETA HAVING THE HIGHEST AMOUNTS FURTHER NORTH THAN THE NGM. WILL USE A BLEND OF THE MODEL QPF. BOTH ETA AND AVN CLOSER WITH TRACK OF THE 700MB LOW...TAKING IT JUST SOUTHEAST OF PRICE COUNTY. STRONG ISENTROPIC LIFT PRODUCING SNOW IN SOUTHERN AND CENTRAL PORTIONS OF MINNESOTA AND WISCONSIN...WITH SOME MIXED PRECIPITATION IN SOUTH DAKOTA. ETA HAS A BETTER HANDLE ON THIS NOW. ETA SHOWS COUPLED JET STRUCTURE TO PRODUCE SIGNIFICANT DIVERGENCE OVER CWA TONIGHT...WITH THE CENTER RUNNING FROM NEAR KAXN INTO NORTHWEST WISCONSIN. 290K SURFACE SHOWS BEST COMBINATION OF LIFT AND MOISTURE OVER NORTHWEST WISCONSIN COUNTIES. 290K SURFACE SHOWING SNOW TO START THIS EVENING...AND CONTINUE INTO MONDAY MORNING. SPECIFIC HUMIDITIES OF 3-4G/KG FOUND ON THAT SURFACE. GIVEN ISENTROPIC LIFT... DIVERGENCE AND PRECIPITABLE WATER VALUES OF JUST OVER A HALF INCH... WILL GO WITH AN ADVISORY FOR SOUTHERN TIER OF WISCONSIN COUNTIES AS WELL AS IRON AND ASHLAND COUNTIES AND PINE COUNTY OF MINNESOTA. THE ADVISORY WILL BE OUT FOR TONIGHT AND MONDAY MORNING. A SHARP CUTOFF OF THE SNOW WILL OCCUR AS WELL. NORTHERN AREAS TO RECEIVE LITTLE IF ANYTHING...WHILE SOUTHEAST GETS HIGH ADVISORY SNOWFALL. SNOWBELT OF THE SOUTH SHORE TO SEE SOME ENHANCEMENT...BUT COLDER AIR DOESN/T MOVE IN UNTIL LATE MONDAY NIGHT. ETA SLOWER BRINGING IN COLD AIR OVER LAKE SUPERIOR MONDAY NIGHT...AND WILL FOLLOW AS IT USUALLY DOES A BETTER JOB WITH LOW LEVEL COLD AIR. COORD WITH MPX...MQT AND GRB. .DLH...SNOW ADVISORY FOR MNZ038...WIZ006<009...WIZ003-004. MELDE
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1104 AM CST SUN FEB 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FEW AREAS OF LIGHT FREEZING DRIZZLE MAY RESULT IN SOME ICY PATCHES ON WALKWAYS AND ROADS THROUGHOUT THE DAY AND THIS EVENING. A WINTER STORM WILL BE SPREADING SNOW NORTH THROUGH MINNESOTA AND WISCONSIN TONIGHT INTO MONDAY. SIX INCHES OF SNOW OR MORE IS POSSIBLE ACROSS PARTS OF THE NORTHLAND FROM PINE COUNTY ACROSS TO PRICE COUNTY... WITH MUCH LESSER AMOUNTS NORTH. THE SNOW WILL START BY LATE EVENING...AND CONTINUE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW WILL BE WINDING DOWN MONDAY...WITH TOTAL ACCUMULATIONS OF 6 INCHES OR MORE POSSIBLE...FROM PINE COUNTY ACROSS TO PRICE COUNTY. AFTER THE LOW PASSES BY...LAKE EFFECT SNOW SHOWERS WILL BE DEVELOPING IN THE LAKE SUPERIOR SNOWBELT OF THE SOUTH SHORE MONDAY NIGHT INTO TUESDAY...WITH SEVERAL MORE INCHES OF SNOW POSSIBLE THERE. .SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE ENCOURAGED TO REPORT THEIR SNOWFALL TOTALS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH MELDE
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342673, 5342674, 5342675, 5342676.